Minnesota, 2024Flooding in Minnesota, July 1 to 12, 2024
July 1 to 12, 2024 · NWS ARX · 5 events in 2 counties and zones
Heavy rainfall throughout June led to many locations along the Mississippi River in Southeast Minnesota to enter flood stage which persisted into July. During the first week of July many points along the Mississippi River south of Wabasha observed their maximum river stage in minor to moderate flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall throughout June led to many locations along the Mississippi River in Southeast Minnesota to enter flood stage which persisted into July. During the first week of July many points along the Mississippi River south of Wabasha observed their maximum river stage in minor to moderate flooding. As relatively drier conditions took hold over the first half of July, river stages fell below flood stage into the middle of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 9:35 PM CST, 2 hours 25 minutes earlier. Its key messages:
- A couple of rounds of convection expected Monday night into Tuesday. This could bring another round of heavy rain across the area. Some severe storms could occur Tuesday afternoon and evening.
- Additional rainfall will occur Independence Day through Friday. Heavy rain chances appear lower during this period.
Area forecast discussion, Jun 30, 9:35 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1035 PM CDT Sun Jun 30 2024
.KEY MESSAGES...
- A couple of rounds of convection expected Monday night into
Tuesday. This could bring another round of heavy rain across
the area. Some severe storms could occur Tuesday afternoon and
evening.
- Additional rainfall will occur Independence Day through
Friday. Heavy rain chances appear lower during this period.
&&
.DISCUSSION...
Issued at 223 PM CDT Sun Jun 30 2024
Latest 19z surface analysis shows ridge over Minnesota/Wisconsin and
Iowa. Subsidence underneath ridge is providing mostly sunny skies
and light winds per latest visible satellite imagery/metars. Surface
ridge will remain the dominant weather feature tonight into much of
Monday and providing dry weather.
Then...southwesterly flow pattern develops over the Northern
Plains/Upper Great Lakes Region late Monday afternoon into Tuesday.
Pieces of energy embedded in the southwesterly flow aloft and
vertical motion/moisture convergence associated with the pieces of
energy will spread showers/storms into the forecast area early
Monday evening and continue into Tuesday. The latest deterministic
models/ensembles show around two inches of precipitable water values
Monday night into Tuesday. Some of the showers/storms will be
efficient rain producers across the area. However...the
deterministic/hi-resolution models suggest showers/storms will move
quickly over the area and not back build over the same area Monday
night into Tuesday. At this time...rainfall amounts of one to two
and a half inches are expected across the forecast area from Monday
night into Tuesday evening.
Severe potential Tuesday afternoon/evening with the second round of
convection...is still dependent on how much instability builds
during the day. As trends continue to show debris clouds from Monday
night convection over the forecast area to inhibit destabilization.
Main forecast concerns Wednesday night into Sunday are shower/storm
chances mainly from Independence Day into Friday...then lesser rain
chances for next weekend. Latest deterministic/ensembles are in
better agreement in moving upper level closed low over the Northern
Plains/Upper Great Lakes region Independence Day/Friday. Decent
lift/moisture convergence in association with the upper level closed
low will spread showers/storms in into the forecast area
Independence Day. As the upper level low tracks over the forecast
area Friday...showers and a few storms will continue across much of
the forecast area. Forecast area remains under the influence of the
upper level closed low next weekend...and provides lesser
shower/storm chances across the forecast area. Temperatures through
the forecast period will mainly be in the 70s to lower to middle
80s.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1035 PM CDT Sun Jun 30 2024
VFR conditions expected through this TAF period. Mid to high
clouds will increase across the area on Monday ahead of the next
system. Winds will ramp up out of the southeast by late morning
with gusts of 20 to 25 knots, especially at RST. Winds remain
gusty into the evening at RST with a tightening pressure
gradient, and initial showers may move into southeast Minnesota
by the end of this TAF period before steadier rain moves in
after 06Z -- have introduced VCSH at RST.
&&
.HYDROLOGY...
Issued at 223 PM CDT Sun Jun 30 2024
Minor to moderate flooding continues along the Mississippi River and
will continue into this week. Additional rainfall is expected Monday
night into Tuesday evening. At this time...rainfall amounts of 1 to
2.5 inches is expected across the area. With the antecedent
conditions across the region...water levels will rise on area rivers
and flash flooding will be possible. Interests along
rivers...streams and creeks should monitor the latest forecast and
trends Monday night into Tuesday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...DTJ
AVIATION...Kurz
HYDROLOGY...DTJ
Hazardous weather outlook, Jun 30, 4:43 AM CST, 19 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
543 AM CDT Sun Jun 30 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
543 AM CDT Sun Jun 30 2024
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.
.DAY ONE...Today and Tonight
Flooding continues along the Mississippi River. Please see the
latest flood statements for additional details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.
Storm chances return from Monday night into Tuesday night and
from Thursday into Saturday. Heavy rain and additional flooding
may occur Monday night into Tuesday night It is too early to
discern any potential severe weather risk at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Local storm report, Jun 30, 7:24 PM CST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
824 PM CDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM Tstm Wnd Dmg 3 ESE Oronoco 44.15N 92.49W
06/28/2024 Olmsted MN Broadcast Media
Numerous tree limbs down and trees snapped
in the neighborhood of Kings Dr NW, 18th Ave
NW, and River Hill Ct NW. Tree down on
house. Time estimated from radar.
&&Flood, Wabasha
- When
- July 1, 12:00 AM CST to July 5, 8:30 PM CST
- Where
- Wabasha County, 0.36 mi NW of Lake City to 0.22 mi E of Lake City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.454, -92.274
Significant rainfall throughout June pushed the Mississippi River at Lake City into flood stage in June and continued into July. The river stage crested in June and was falling throughout early July.
Flood, Wabasha
- When
- July 1, 12:00 AM CST to July 12, 1:00 PM CST
- Where
- Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.406, -92.084
Significant rainfall throughout June pushed the Mississippi River at Wabasha into flood stage in June and continued into July. The river stage crested during June and continued to fall throughout the first half of July.
Flood, Winona
- When
- July 1, 12:00 AM CST to July 8, 3:45 AM CST
- Where
- Winona County, 1.17 mi NNW of Minnesota City to 0.13 mi N of Minnesota City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.115, -91.760
Significant rainfall throughout June pushed the Mississippi River at Minnesota City into flood stage in June and continued into July. The river stage crested during the morning on July 1st in minor flood stage at 661.94 ft.
Flood, Winona
- When
- July 1, 12:00 AM CST to July 10, 8:00 PM CST
- Where
- Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
- Cause
- Heavy Rain
- Property damage
- $85,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.059, -91.655
Significant rainfall throughout June pushed the Mississippi River at Winona into flood stage in June and continued into July. The river stage crested during the afternoon on July 2nd in moderate flood stage at 16.14 ft.
Flood, Winona
- When
- July 1, 12:00 AM CST to July 10, 4:15 PM CST
- Where
- Winona County, 2.9 mi SE of Dresbach to 4.02 mi SE of Dresbach
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.846, -91.296
Significant rainfall throughout June pushed the Mississippi River at La Crescent into flood stage in June and continued into July. The river stage crested during the afternoon on July 2nd in minor flood stage at 642.93 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 1 to 31, 2024$100 million · 1 event
- Heat in Nevada, July 1, 20241 death · 1 event
- Rip Current in Illinois, July 1, 20241 death · 1 event
- Excessive Heat in Oklahoma, July 1 to 4, 202415 injured · 22 events
- Excessive Heat and Heat in Texas, July 1 to 4, 202410 injured · 49 events
- Tornadoes and Damaging Winds in Nebraska, July 1, 2024$2.1 million · 68 kt wind · 10 events
- Heat in Oklahoma, July 1 to 4, 2024116 events
- Tornadoes and Flash Flooding in Nebraska, July 1 to 8, 2024$200,000 · EF1 · 25 events
- Flooding in Wisconsin, July 1 to 15, 2024$730,000 · 4 events
- Damaging Winds and High Wind in Kansas, July 1, 2024$100,000 · 78 kt wind · 6 events
- Flooding in Iowa, July 1 to 17, 2024$41,000 · 3 events
- Excessive Heat in Oklahoma, July 1 to 4, 202432 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204166, 1204167, 1204171, 1204174, 1204175.